Difficulty in reducing steroid dosage Methotrexate being considered

Hi I am writing on behalf of my mum, who is 73 years of age and was diagnosed with PMR nearly 4 years ago. Mum has had a number of flare ups of PMR, where her predisolene dosage has been increased on a number of occasions. She attends a Rhematology Clinic every 6 months and is currently on 4mg, reducing to 4mg/3mg alternate days for one month from the 1st July. She is due back Sept'13. Over the last two weeks, she has been experiencing pain down her legs/knee area. The pain appears to be associated with mainly her left side. Is this common with other PMR sufferers where the pain appears to be associated with one side? Due to the pain she is currently experiencing we have made contact with the Rhematologist nurse and they have arranged to see my mum on Thursday. At her last visit with the Rhematologist, my mum was given a leaftlet on Methotrexate and this medication could be an option if mum was having difficulty reducing her steroids. The leaflet described minor side affects, however on researching this medication I was alarmed to read about the "life threatening side affects". I have read some of the blogs on your website on Methotrexate, if anyone has any further information on this medication, this would be greatly appreciated.

8 Replies

  • I took Methotrexate as a steroid sparing agent in 2011 as I was having difficulty reducing my prednisolone dose below 8mg. For the first six weeks I felt dreadful, even worse than when I first had PMR. After that I was fine but I still couldn't reduce.I saw a new consultant who said he would not have prescribed methotrexate for me so I stopped taking it.

    I am now down to half a mg a day and can see the light at the end of the tunnel. However, I now have peripheral neuropathy in my feet and my research suggests that this may be a result of taking Methotrexate. Personally I wouldn't touch it with a barge pole and I know members of my support group wouldn't either


  • Hi lesm,

    I was diagnosed with GCA two and a half years ago and having got down to 10mgs. Prednisolone I requested the Rheumatologist to consider steroid sparing drugs as I was very concerned about the long term effects of Prednisolone. I was tried on Azathiaprine but within two weeks it caused problems with my liver. I was changed to Methotrexate and have regular blood tests, at least once a month, more frequently initially, and so far ok. I continue to have regular blood tests and have not had any Prednisolone for four months. I gradually reduced the Prednisolone 1mg. every two months as per Rheumatologist's instructions. Good luck to your Mum and thanks to you for supporting her.


  • Hello lesm

    My first thought is that if your Mum has successfully reduced to as low as 4mg, then why the need for Methotrexate? I would have thought that was more likely to be reserved for those people who weren't responsive to Prednisolone in that they found themselves unable to reduce successfully from the higher doses.

    As you may have read on other threads here, it can be notoriously difficult to reduce from the 5mg stage and many people find they have to reduce in just 0.5mg decrements, tapering on just a couple of days of the week to begin with, taking a couple of months to reach, for instance, from 5 to 4.5mg.

    The reason for this is that the adrenal glands have been suppressed from making their own natural cortisol (steroid) by the higher dose/long term steroids and are trying to kick back in with their normal production again which my rheumy told me was around the equivalent 7.5 mark of Prednisolone. Until that happens, there is a shortfall especially at times of stress on the body, whether physical or emotional.

    There are a few sufferers who never seem able to reduce below the 5mg dose without all the pain coming back and who therefore remain on the 5mg dose indefinitely, and we are told there are rarely, if ever, any side effects at that dose.

    I'm glad you've been able to get an appointment with the rheumatology nurse to check out the leg pain - it could be something not related to PMR, such as sciatica perhaps. My experience with sciatica both before PMR and during steroid treatment resulted in pain from my right buttock to my foot.

    If you need more information on Methotrexate, Arthritis Research print a pamphlet which is available free by ringing 0300 790 0400.

    Good luck to your Mum with the appoiintment next week - good to know she has such a caring daughter.

  • Thank you very much for your comments. I will update you following her appointment on Thursday. Mum is just concerned about being on the steroids for nearly four years, she had a bone scan recently and this was fine so she was reassured by that. She does struggle below the 5 mg, her sheltered house warden actuallymentioned sciatica to her so we will mention this to the nurse on Thursday. Thanks again. I am so pleased to have come across this very useful website.

  • I have PMR ,and GCR lost sight in one eye due to GCR now on 6mg predisolone taking MTX each week ,12,5mg I have blood tests every two months .

    When i first took Mtx i felt dreadful ,was never sure it was reduce predisolone or MTX have settled down now and take 12.5 each week ,would like to not take it ,but it does seem to help pain and help me reduce Steroids ,my blood tests so far fine .So good luck .

  • Hello lesm

    The pain your Mother is getting sounds just the same as I had a year ago, I had just gone on Methertrexate and was told there was no connection, the pain was so bad I was unable to walk unaided, I thought it must be Sciatica but when I saw the rhuematologist and he had me moving about he said it deffinately was not sciatica and was probably nerve pain, he prescribed Gabapentin, start off with one a day for three days then increase to two a day for three days and so on up to 9 a day, when I reached three a day the pain went, I stayed on them for five months and then weaned myself off in the same way. I came off Methertrexate about the same time too as I was worried about side effects and not being able to get the Preds down from 7mg. I do hope your Mother can get sorted next Thursday. Best wishes.

  • Thanks again to everyone who has taken the time to reply to my post.

  • Mum saw the nurse on Thursday, she was given a methotrexate booklet to read through. I explained to the nurse why they were considering methotrexate when she has done well reducing her predisolene, she last saw the rheumatologist in April and was on 5mg at that time. She has struggled since reducing to 4 from the 1/6. The nurse spoke with the rheumatologist and returned to say that mum can go back up to 5mg if she wanted to see how she gets on being on that dose. If she is still struggling, she will consider starting the methotrexate. Best wishes

You may also like...